Rebound headaches– cruel trick of nature?
Sometimes it seems that there are so many headache triggers out there giving you migraines, that you need to be a detective to get to the bottom of it- foods like chocolate and coffee are known to cause migraines, and stress, that unavoidable common denominator, accounts for approximately 80% of all tension headaches.
But what are you supposed to do when it’s the headache medicine that’s giving you your migraines?
What is a rebound headache?
A rebound headache is a recurring migraine which is caused by overuse of headache medicines. Â Depending on the type of medication, a rebound headache may occur after 5 days of headache treatment per month, or after more than 9 days of Â using a particular headache medication. Â Also, using a pain reliever without following the labeling instructions may result in rebound headache symptoms.
Which headache treatments cause rebound headaches?
Taking too much of any pain reliever is likely to cause a rebound headache; numerous studies link rebound headaches with pain medication which were commonly considered “safe” to use at all times.
- Over-the-counter pain relievers like aspirin, acetaminophen, nonsteroidal anti-inflammatory medications (NSAIDs) and combination headache remedies are known culprits for rebound headaches; sinus relief medications and sleep sedatives have also been proven to cause headaches.
- Headache medications which utilize ergotamine andÂ butalbital have been linked with rebound headaches in numerous studies.
- Taking triptan migraine medications more than twice per week can cause rebound headaches; examples of triptans includeÂ Imitrex, Zomig, Maxalt, Relpax, Axert, Frova, Amerge, and Treximet.
How do you get rid of a rebound headache?
Following these guidelines will help you avoid getting rebound headaches, and ensure that you are getting maximum benefit from your migraine pain relievers:
- Always use medication as directed by your doctor or the labeling instructions.
- Limit over-the-counter or prescription pain relievers to situations where the headaches seem unbearable, taking the smallest dose suggested. Â So not use pain relievers more than a few times per week, unless advised otherwise from a physician.
- Ask your doctor about possible drug interactions before taking any new over-the-counter medication.
- Avoid using caffeine while taking pain relievers, particularly if the medication which you are using already contains caffeine.
11 Headache Triggers you Never Thought Of
4 Headaches that Require Emergency Intervention
Cleveland Clinic, WebMD, Mayo Clinic, Wall Street Journal